I know the value of taking my daily supplements; I have taken them for years – I feel better, look better and my energy levels are amazing (and I won’t even say “for someone my age” because I am more energetic than just about everyone else I know!) I felt confident that I only took the ones I needed, and that I understood the dose I needed for each that I chose to take. That said, I recently made a big boo boo and did not properly read the label of a new supplement I started to take.
I am Dr Cabot’s graphic artist and have not long finished typesetting the new book, “Healing Autoimmune Disease” and, as usual when I am putting the artwork for a book together, I get to read said book many times during the editing process. I was checking out the 80+ known autoimmune diseases and realised that my late mother had at least four of them! I also learned that this meant that I had inherited the gene and was at greater risk of developing an autoimmune disease myself. I knew I could reduce my risk by making sure my diet and lifestyle were as healthy as possible.
Deciding that I was going to ensure my immune health was the best it could be, led me to read up on a number of supplements; one of which was zinc. I read how zinc plays an important role in tissue healing and repair, and that is why it is important for anyone with a leaky gut; which is everyone with an autoimmune disease. All in all, zinc sounded like a good supplement to add to my daily regime. A friend gave me a bottle of Zinc tablets and I started taking one a day. Unfortunately for me, I did not read the dose of zinc in each tablet . . .
A few weeks after I began taking at least one zinc tablet each day, I started to feel strange aches and pains in my joints, funny tingly numbness in my legs and arms, headaches, full on night sweats (and, having been through menopause already, I know about night sweats but these were the worst I had ever had) which led to tiredness from not sleeping properly, a strange cough which started happening in the early evening and then, a few days later, the nausea hit. I had no idea what could be the matter with me; I had recently had my yearly blood tests and everything was great.
Luckily for me, I work with Dr Cabot!
I was explaining to her that I was feeling unwell and, after a few questions from her, she then asked me about the daily supplements I was currently taking. I explained to her what I took each day, and then opened my desk drawer where I keep the bottles to show her; she immediately grabbed the zinc supplement bottle and checked the dose (something I should have done).
Well, it seems that I was giving myself a zinc overdose. All the symptoms I had certainly fit the bill as far as Dr Cabot was concerned (and yes, even Dr Google backed this up). I immediately stopped taking the zinc; in fact, I threw the bottle away!
The nausea, aches and pains, and tiredness continued for about 5 days post zinc supplement and then stopped. The great news is that I am now back to feeling amazing again.
If I want any zinc now I will make sure I get it through my food. Good sources of zinc that my body can absorb well can be found in oysters, mussels, crab, lobster, red meat, liver and eggs. Nuts, wholegrains and legumes also contain zinc, but it’s a form that my body is less able to absorb.
The moral to this story is to ask your naturopath or nutritional doctor to check your health supplements at least once each year to ensure you still need them (and the levels you need to take). Health supplements address nutritional deficiencies as well as other health issues and, once you have made the diet and lifestyle changes suggested to you by your healthcare professional, you may need to adjust the dosage of these vitamins and minerals or stop taking them all together.
Even though I am surrounded by incredibly talented doctors and naturopaths, I did not even think to check before taking the zinc and I certainly paid for it! I urge you to check your health supplements as well as your prescribed and over the counter (OTC) medications every year – take all your pills and capsules etc. to your healthcare professional, plonk them on the table and discuss if you still need them (or what the dose should now be).
Polypharmacy (the use of concurrent prescribed and OTC medications) can affect up to 40% of elderly people, especially those living in their own homes. When patients are seeing multiple doctors or specialists there is a greatly increased chance of polypharmacy as each doctor prescribes medication for the particular illness that the patient presents to them with. When you add up all the various meds, it can become apparent that the patient is actually taking one kind of medication for an illness and then another pill for the side effects from the original medication. Add in a number of health issues and the potential for polypharmacy rises. Overuse or misuse of prescribed and OTC medications can lead to falls and other health complications.
The correct levels of vitamins and minerals are vital for your good health and wellbeing, but it is important to check your dosages annually. To make an appointment to see Dr Sandra Cabot's naturopaths, please call 02 4655 4666 or email firstname.lastname@example.org